Back in 2017, a deceased 69-year-old cancer patient was cremated. A few days prior to his death, the man had been injected with a dose of a radioactive compound called lutetium, Lu 177 dotatate, which is used to measure a tumor’s SSR density. Upon incineration, it was revealed that radioactive and potentially dangerous compound still resided within his body and risked being spread around the facility. A month after the cremation, workers used a Geiger counter and found elevated levels of radiation coming from inside the cremation chamber.
Recently, a new study showed the collateral risks that are potentially posed by the millions of nuclear medicine procedures involving radio pharmaceuticals performed in the U.S. Another recent study demonstrated that a different radioactive isotope, technetium Tc 99m, which is used as a radioactive tracer, was found in the man. With this, researchers say that it is possible for the workers in the crematory to have been exposed to volatilized technetium Tc 99m. Although the problem of accidental volatilization could potentially be a widespread health and safety risk, the amount of radiation detected of lutetium Lu 177 and Tc 99m were low to the point of not being considered dangerous.